Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Atlanta, GA

April 2, 2006Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 2, 2006, 4:57 PM EDT for Forsyth County, Fulton County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 4:57 PM EDT (20:57 UTC)
Expired
Apr 2, 2006, 5:30 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 94 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 022058
SVRFFC
GAC117-121-022130-
/O.NEW.KFFC.SV.W.0033.060402T2057Z-060402T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN NORTH CENTRAL GEORGIA
  NORTH FULTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALPHARETTA...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
CUMMING AND DREW.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3417 8439 3400 8430 3410 8393 3431 8403

$$
1 follow-up statement
000 
WWUS52 KFFC 022129
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT SUN APR 2 2006

GAC117-121-022131-
/O.EXP.KFFC.SV.W.0033.000000T0000Z-060402T2130Z/
FORSYTH GA-FULTON GA-
529 PM EDT SUN APR 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON AND 
FORSYTH COUNTIES WILL EXPIRE AT 530 PM EDT...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3417 8439 3400 8430 3410 8393 3431 8403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:45 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 2, 2:45 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT SUN APR 2 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
WEAK BOUNDARY ORIENTED ROUGHLY NORTHWEST TO SOUTHEAST ACROSS
PORTIONS OF NORTHEAST GEORGIA WILL LIKELY BE THE FOCUSING
MECHANISM FOR CONVECTIVE DEVELOPMENT THIS EVENING. MODIFIED
SOUNDING GIVES CAPES NEAR 2000 J/KG AND LAPS ANALYSIS HAS LIS
NEAR -6 TO -7C ALREADY THIS AFTERNOON. MINOR CONVECTION MANAGED TO
MAKE ITS WAY ACROSS SOUTHERN TENNESSEE AND AT THIS TIME IS SLIDING
DOWN THE WARM FRONT IN NORTHEASTERN GEORGIA. ACROSS THE REST OF
THE STATE...LACK OF DEEP SHEAR WILL LIKELY RESULT IN ONLY MARGINAL
SEVERE LEVELS FOR ANY STORM THAT MIGHT DEVELOP...BUT IN THE
VICINITY OF THE WARM FRONT...INCREASED SHEAR MAY GIVE MORE
POTENTIAL FOR SEVERE THUNDERSTORMS. EITHER WAY...SEVERE POTENTIAL
IS STILL ONLY ISOLATED FOR THIS EVENING.

SECOND ROUND OF THUNDERSTORMS SHOULD MOVE THROUGH EARLY MONDAY AS
THE UPPER SYSTEM BEGINS TO ACTUALLY SWING THROUGH. WITH MORE UPPER
SUPPORT...INCLUDING THE POSSIBILITY OF BRIEFLY FAVORABLE JET
CONFIGURATION AND PVA ALONG WITH STRONGER WINDS ALOFT...STORMS MAY
BECOME MORE ORGANIZED. HOWEVER...LACK OF SURFACE HEATING WILL
LIMIT INSTABILITY...WITH CAPES BACK DOWN BELOW 1000 J/KG. THE LAST
HURRAH OF THE SYSTEM WOULD BE MONDAY MIDDAY AS IT EXITS...IF THERE
IS ENOUGH SUNSHINE TO PRODUCE SOME SURFACE INSTABILITY...STORMS
MAY GET GOING ENOUGH TO GIVE US ONE LAST PUNCH. THUS...HAVE KEPT
HIGH CHANCE POPS IN THROUGH MONDAY MORNING...AND CHANCE POPS IN
THROUGH MONDAY AFTERNOON.

VERY TIGHT GRADIENT REMAINS MONDAY AFTERNOON AS COLD FRONT EXITS
THE STATE WITH 40KT WINDS PROGGED AT 850 MB. UNDER CONFLUENT
NORTHWESTERLY FLOW ALOFT AS UPPER RIDGE BEGINS TO BUILD IN...THOSE
WINDS SHOULD EASILY MIX DOWN. THUS...HAVE ISSUED A WIND ADVISORY
FOR THE NORTHEAST MOUNTAINS FOR MONDAY AFTERNOON. LATER SHIFT CAN
DECIDE IF THE ADVISORY NEEDS TO BE EXTENDED IN TIME OR SPACE.

SHOULD SEE A PRETTY MARKED CHANGE IN HIGHS FROM TODAY THROUGH
TUESDAY. MOST AREAS ARE ALREADY IN THE 80S AT AFD TIME TODAY. HIGHS
MONDAY WILL DEPEND ON EXACT LOCATION OF THE FRONT...BUT STILL EXPECT
LOW 80S FOR A GOOD PORTION OF THE STATE GIVEN ENOUGH SUN. AFTER
THE FRONT MOVES THROUGH...A 7-10 DEGREE DROP IS EXPECTED FOR
TUESDAY...WITH HIGHS MID 60S TO LOWER 70S. DID NOT GO AS LOW AS
MOS PROGGED FOR MONDAY OR TUESDAY NIGHT. WITH 50S AND 60S TONIGHT
THOUGH...THE 40S FOR MONDAY NIGHT WITH NORTHERLY SURFACE FLOW AND
A SIGNIFICANT THETA-E TROUGH WILL BE A SIGNIFICANT CHANGE. KEPT
UPPER 30S TUESDAY NIGHT RATHER THAN LOW- MID 30S EVEN WITH A
WEAKENING GRADIENT...THIS SEEMS TO BE IN AGREEMENT WITH
SURROUNDING OFFICES.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
THE 12Z GFS HAS APPARENTLY SLOWED DOWN IN THE EXTENDED FROM THE
PREVIOUS RUNS AND COME IN LINE WITH THE 00Z ECMWF. EARLIER RUNS OF
THE GFS SEEMED TO WANT TO PHASE THE PLAINS LOW BY LATE WEEK WITH
THE EASTERN CANADA LOW...BUT THE 12Z RUN HAS HELD THE LOW BACK A
LITTLE. THIS WILL ALLOW THE UPPER RIDGE TO BUILD A LITTLE MORE
AHEAD OF THE LOW...BRINGING MORE OF A WARM-UP TO THE SOUTHEAST BY
THE WEEKEND WITH INCREASED RETURN FLOW ON THE BACKSIDE OF THE
SURFACE HIGH. ENOUGH MOISTURE IS ASSOCIATED WITH THE WARM FRONT
AHEAD OF THE LOW THAT POPS RETURN TO THE EXTENDED IN NORTH GEORGIA
BY THURSDAY AND HANG AROUND TILL THE COLD FRONT CLEARS ON
SUNDAY. EXPECT A GENERAL WARMING TREND UNTIL THE FRONT MOVES
THROUGH...THEN TEMPS SHOULD LEVEL OFF BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         62  76  46  67 /  30  30   5   5
ATHENS          62  79  45  71 /  30  30  10   5
GAINESVILLE     62  77  44  69 /  40  40  10   5
ROME            59  77  42  70 /  40  30   5   5
COLUMBUS        63  82  50  72 /  20  20   5   5
MACON           58  83  47  73 /  20  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM TO 8 PM EDT MONDAY FOR DAWSON...FANNIN...
GILMER...LUMPKIN...PICKENS...TOWNS...UNION...WHITE.

&&

TDP
Hazardous weather outlook, Apr 2, 12:13 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1213 PM EDT SUN APR 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031615-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1213 PM EDT SUN APR 2 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT NORTH TODAY AS A
SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHEAST
UNITED STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS...AND CLOUD
TO GROUND LIGHTNING...MAINLY BETWEEN NOON AND 8 PM.

.DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHERN
ALABAMA AND NORTH GEORGIA WILL MOVE EAST AND THEN SOUTHEAST ACROSS
GEORGIA DURING THE AFTERNOON. THE THUNDSTORMS WILL ENCOUNTERS
INCREASINGLY UNSTABLE AIR OVER GEORGIA THIS AFTERNOON. CAPES WILL
INCREASE TO 1000 TO 2000 ACROSS THE REGION THIS AFTERNOON ALONG
WITH LIFTED INDICES DROPPING TO MINUS 2 TO MINUS 5. THEREFORE
THERE EXISTS THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE BEST TIME
FOR THE SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM.

AS THIS COMPLEX OF THUNDERSTORMS EXITS THE STATE...ANOTHER WAVE OF
THUNDERSTORMS WILL BE GETTING ORGANIZED OVER THE TENNESSEE VALLEY
AND THEN MOVE INTO GEORGIA AFTER MIDNIGHT TONIGHT. ALTHOUGH THE
ATMOSPHERE OVER GEORGIA WILL BE MODERATELY UNSTABLE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED WITH THIS SECOND WAVE OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...AND THEN AGAIN ON
FRIDAY AND SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.